Debris Flow, Bighorn Mountains West
- When
- April 18, 9:00 AM MST
- Where
- Bighorn Mountains West forecast zone
- Property damage
- $237,000
- Reported by
- Department of Highways
- Coordinates
- 43.695, -107.538 (the zone’s center; the record gives no point)
A rockslide on US Highway 14A east of Lovell in the Bighorn Mountains deposited at least 7,500 cubic yards of rock on the roadway. 4 and was witnessed and recorded by at least one person.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A rockslide on US Highway 14A east of Lovell in the Bighorn Mountains deposited at least 7,500 cubic yards of rock on the roadway. The slide occurred near milepost 73.4 and was witnessed and recorded by at least one person. The slide along with record snowpack kept the road closed beyond its typical Memorial Day opening. The cost of rock removal and road repair exceeded $200,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 18, 2:04 AM MST, 6 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 304 AM MDT MON APR 18 2011 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT ACTIVE ZONAL FLOW CONTINUES TO DOMINATE THE WEATHER. A POSSIBLE BREAK IN THE PATTERN IS NOT EXPECTED UNTIL LATE IN THE WEEK WHEN A LONG WAVE TROUGH ROTATES ON SHORE FROM THE PACIFIC...AMPLIFYING THE FLOW FOR THE WEEKEND. UNTIL THEN...EXPECT SEVERAL SHORT WAVES TO RIPPLE THROUGH IN THE FAST WESTERLY FLOW. OROGRAPHICS ARE PLAYING A MAJOR ROLE IN WHERE THE HIGHLIGHTS ARE BEING ISSUED. THE WESTERN MOUNTAINS WILL CONTINUE TO BE HIT BY WAVE AFTER WAVE. THE SNOW WILL BE FAIRLY CONTINUOUS THROUGH THE SHORT TERM IN THE WESTERN MOUNTAINS...WITH SOME ENHANCEMENT FROM TIME TO TIME DUE TO THE ARRIVAL OF MORE FAVORABLE DYNAMICS. THE RIGHT ENTRANCE REGION OF A 100+ KNOT JET WILL ENHANCE SNOWFALL IN THE WEST TODAY. THE NEXT JET STREAK WILL ENTER THE PICTURE ON TUESDAY MORNING...ONCE AGAIN ENHANCING SNOWFALL IN THE WEST WITH THE ARRIVAL OF THE LEFT EXIT REGION. PRECIPITATION WILL SPREAD EAST OF THE DIVIDE TODAY AS THE JET AND MID LEVEL SHORT WAVE SHIFT EAST. A PREVIOUSLY STATIONARY FRONT ACROSS EASTERN AND NORTHERN WYOMING WILL SAG SOUTH THROUGH THE DAY AS A WEAK COLD FRONT...PROVIDING FURTHER ENCOURAGEMENT TO THE DEEP PACIFIC MOISTURE TRAVELING ALONG WITH THE SHORT WAVE. AS A RESULT THE MAIN AXIS OF PRECIP WILL SHIFT TO THE SOUTH ALONG THE FRONT AND IN THE MOST FAVORABLE AREA OF JET DYNAMICS AND STRONGEST QG FORCING. SNOW LEVELS WILL REMAIN GENERALLY ABOVE 7500 FEET THROUGH THE DAY TODAY...EXCEPT IN THE NORTHEASTERN PORTIONS OF THE STATE WHERE THE COLD AIR HAS ALREADY INFLITRATED...BUT WILL EVENTUALLY LOWER ACROSS TEH REST OF THE STATE AS THE FRONT SAGS SOUTH...AND EVEN LOWER ON TUESDAY AS THE BOTTOM OF THE NEXT SHORT WAVE TROUGH AXIS DIPS INTO SOUTHERN WYOMING...DRAGGING COOLER CANADIAN AIR WITH IT. ON TUESDAY THE MAIN AXIS OF PRECIPITATION WILL SHIFT TO THE NORTH ALONG THE NEXT FRONT AND MID LEVEL CIRCULATION OVER SOUTHERN MONTANA...THE ENHANCED AREA OF PRECIP WILL SAG SOUTH WITH THE COLD FRONT INTO TUESDAY EVENING. SHORT WAVE RIDGING CLEARS THE AREA OUT ON WEDNESDAY FROM WEST TO EAST AHEAD OF THE NEXT SYSTEM DUE TO ARRIVE WEDNESDAY NIGHT. INSTABILITY RETURNS TO THE REGION ON TUESDAY WITH THE ARRIVAL OF THE JET AND A COLD POOL ALOFT. 7-9 DEG/KM LAPSE RATES WILL WASH OVER THE AREA TUESDAY AFTERNOON LOCALLY ENHANCING RAIN AND SNOW AS BANDS FORM OVER THE HIGHER ELEVATIONS AND STREAM ACROSS THE CENTRAL AND EASTERN BASINS INTO THE EARLY EVENING. .LONG TERM...THURSDAY THROUGH MONDAY UNSETTLED WEATHER PATTERN CONTINUES IN THE EXTENDED PERIOD. GFS AND ECMWF MODELS HAVE DIFFERENCES WHICH DO IMPACT THE POTENTIAL WEATHER EAST OF THE CONTINENTAL DIVIDE FRIDAY THROUGH NEXT MONDAY. THE THURSDAY WEATHER SYSTEM SHOULD BRING MORE RAIN AND SNOW TO THE WEST THROUGH THURSDAY NIGHT. A CHANCE OF PRECIP IN THE CENTRAL AND EAST ZONES THURS PM AND THURS NIGHT AS THE SYSTEM MOVES THROUGH WY. THE GFS SENDS ANOTHER SYSTEM INTO WESTERN WY FRIDAY AND ACROSS THE STATE FRIDAY NIGHT. THE ECMWF KEEPS THIS SYSTEM TO THE NORTH AND IT CLIPS JUST THE FAR NORTH. WILL KEEP CHANCE OF PRECIP ALL AREAS UNTIL THIS SYSTEM IS RESOLVED. THE ECMWF SENDS A WEAK WEATHER SYSTEM INTO WESTERN WY SATURDAY WHILE THE GFS HOLDS OFF UNTIL SAT NIGHT. HAVE MADE ADJUSTMENTS TO GOING FORECAST FOR A SLIGHT CHANCE OF PRECIP ALL AREAS. THE GFS SENDS A TROUGH INTO THE ROCKIES FOR SUNDAY NIGHT AND MONDAY WHILE THE ECMWF DIGS AN EVEN DEEPER TROUGH INTO THE ROCKIES SUNDAY NIGHT AND MONDAY. HAVE TAKEN MIDDLE GROUND FOR NOW AND WILL GO WITH BEST CHANCE OF PRECIP IN THE WEST AND LESS CHANCE IN THE CENTRAL AND EAST. WILL SEE HOW THE MODELS LOOK TONIGHT. TEMPS A REAL CHALLENGE IN THE EXTENDED DUE TO THE STORM TRACKS AND THE COLD FRONT IMPACTS. OVERALL...SEASONAL TO SLIGHTLY BELOW NORMAL HIGH TEMPS AND SEASONAL TO SLIGHTLY MILDER LOWS EXPECTED IN THE EXTENDED. && .AVIATION... A COMPLEX AND INCLEMENT WEATHER PATTERN WILL PREVAIL THROUGH 12Z TUESDAY. A DISTURBANCE AND SOME UPPER LEVEL SUPPORT WILL RESULT IN WIDESPREAD PRECIPITATION ACROSS SOUTHWEST AND SOUTHERN WYOMING THROUGH ABOUT 18Z...WITH MVFR/IFR CONDITIONS LIKELY. AT THE SAME TIME A QUASI-STATIONARY FRONT WILL RESULT IN MVFR/IFR CEILINGS ALONG WITH SOME LIGHT PRECIPITATION OVER NORTHERN WYOMING THIS MORNING. CONDITIONS ARE EXPECTED TO SLIGHTLY IMPROVE DURING THE AFTERNOON...BUT SCATTERED TO LOCALLY NUMEROUS SHOWERS ARE STILL EXPECTED. A SECONDARY COLD FRONT IS EXPECTED TO BEGIN PUSHING ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT...RESULTING IN LOW CEILINGS RETURNING TO NORTHERN WYOMING...AND PROBABLY SPREADING SOUTH INTO THE CENTRAL BASINS TONIGHT. MOUNTAINS WILL BE OBSCURED MUCH OF THE TIME. && .FIRE WEATHER... FIRE DANGER WILL BE LOW DUE TO THE ACTIVE WEATHER PATTERN. MOST OF THE STATE WILL HAVE WETTING RAINS AND/OR ACCUMULATING SNOW OVER THE NEXT COUPLE OF DAYS...SOME AREAS WILL HAVE CONTINUOUS PRECIP THROUGH MID WEEK. WINDS WILL BE LIGHT TO MODERATE AT TIMES. MOST DOWNSLOPING WILL BE OVERCOME BY DYNAMICS TODAY AND TUESDAY. SHORT WAVE RIDGING WILL RETURN ON WEDNESDAY AND PROVIDE A BRIEF PERIOD OF WARMING AND DRYING AHEAD OF THE NEXT WAVE DUE TO ARRIVE ON WEDNESDAY NIGHT. && .HYDROLOGY... THE MILD TEMPERATURES AND RELATIVELY LOW SNOW LEVELS WILL HOLD OFF SPRING FLOODING CONCERNS FOR AT LEAST ANOTHER WEEK. THE RELENTLESS SHORT WAVES PASSING THROUGH COULD POTENTIALLY ADD QUITE A BIT OF WATER TO AN ALREADY LOADED SYSTEM. HOWEVER...MOST RIVERS ARE STILL PRETTY LOW AND SHOULD BE ABLE TO HANDLE THE ADDITIONAL MOISTURE ESPECIALLY SINCE THE MOUNTAIN SNOW PACK WILL REMAIN LARGELY INTACT ACROSS THE STATE. THAT SAID...SOME EXCESS RUNOFF FROM RECENT RAINFALL AND SNOWMELT IN NORTHERN UTAH AND SOUTHERN IDAHO WILL FLOW INTO THE BEAR RIVER POSSIBLY BRINGING SOME AREAS NEAR BANKFULL IN SOUTHERN LINCOLN COUNTY SOUTH OF COKEVILLE TODAY...NO IMPACTS ARE EXPECTED BUT THOSE WITH INTERESTS NEAR THE RIVER ARE ENCOURAGED TO MONITOR WATER LEVELS CLOSELY THROUGH TUESDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING WYZ001-002-012-014-024. && SHORT TERM...ALLEN LONG TERM...AR AVIATION...WM FIRE WEATHER...ALLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 400 AM MDT MON APR 18 2011 WYZ001>020-022>030-191200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 400 AM MDT MON APR 18 2011 ...WINTER WEATHER ADVISORY FOR THE WESTERN WYOMING MOUNTAINS THROUGH 6 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SNOW...MODERATE TO HEAVY AT TIMES...WILL OCCUR IN THE WESTERN MOUNTAINS TODAY. UP TO A NEW FOOT OF SNOW IS FORECAST IN THESE AREAS. A RAIN AND SNOW MIX IS EXPECTED IN WESTERN VALLEYS TODAY. RAIN...WITH MORNING SNOW AT TIMES...WILL OCCUR ACROSS THE SOUTH TODAY. EXPECT WET ROADS IN THESE AREAS WITH SLICK SPOTS. MOST RIVERS ARE STILL FAR FROM BANKFULL BUT THE ADDITIONAL RAIN WILL INCREASE THE FLOW IN SOME SMALL RIVERS AND STREAMS...ESPECIALLY ACROSS SOUTHWEST...AND IN PARTICULAR...ALONG THE BEAR RIVER IN SOUTHERN LINCOLN COUNTY. THOSE WITH INTERESTS ALONG THE BEAR RIVER SOUTH OF COKEVILLE SHOULD BE AWARE OF RISING WATER LEVELS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL CONTINUE ACROSS THE WESTERN MOUNTAINS TUESDAY WITH SIGNIFICANT ACCUMULATION POSSIBLE. THEN ANOTHER ROUND OF RAIN AND MOUNTAIN SNOW IS FORECAST FOR THE WEST WEDNESDAY NIGHT AND THURSDAY. STAY TUNED FOR UPDATES ON THESE STORM SYSTEMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND RAIN AMOUNTS. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 932 AM MDT MON APR 18 2011 WYZ030-181700- EAST SWEETWATER COUNTY- 932 AM MDT MON APR 18 2011 OCCASIONAL RAIN...SNOW AND EVEN LOCALIZED FREEZING RAIN WILL MAKE FOR SOME SLICK TRAVEL ACROSS FAR EASTERN SWEETWATER COUNTY THIS MORNING. TRAVELLERS ON INTERSTATE 80 AND OTHER AREA ROADWAYS IN EASTERN SWEETWATER COUNTY SHOULD SLOW DOWN AND BE PREPARED FOR RAPIDLY CHANGING CONDITIONS. THE AREA AROUND CONTINENTAL DIVIDE SHOWED THE HIGHEST POTENTIAL FOR LOCALIZED FREEZING RAIN. COLD RAIN AND SNOW WILL CONTINUE THROUGHOUT THE DAY WITH LOCALIZED FREEZING RAIN THROUGH NOON. SKRBAC
The national radar mosaic for the moment the first event began.
1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316575.